Alert archive / North Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Raleigh, NC

August 4, 2012Moore County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 4, 2012, 6:35 PM EDT for Moore County, North Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2012, 6:35 PM EDT (22:35 UTC)
Expired
Aug 4, 2012, 7:15 PM EDT
In force
40 min
Issued by
NWS Raleigh, NC

County Moore County, NC

The radar

The Raleigh/Durham radar (KRAX), 111 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 903 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
903 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

758 
WWUS82 KRAH 042235
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
635 PM EDT SAT AUG 4 2012

NCZ075-042315-
MOORE-
635 PM EDT SAT AUG 4 2012

...HEAVY SHOWERS WITH GUSTY WINDS WILL MOVE ACROSS MOORE COUNTY 
THROUGH 715 PM EDT...

AT 632 PM EDT...DOPPLER RADAR INDICATED HEAVY SHOWERS WITH GUSTY 
WINDS OVER PINEBLUFF...OR ABOUT 10 MILES SOUTH OF SOUTHERN PINES... 
MOVING NORTH AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE PINEBLUFF...ABERDEEN...
PINEHURST...FOXFIRE...TAYLORTOWN...AND SEVEN LAKES.

HAZARDS INCLUDE...
GUSTY WINDS UP TO 40 MPH.
HEAVY RAINFALL AND PONDING OF WATER ON ROADWAYS.

LOCALLY HEAVY RAINFALL ASSOCIATED WITH SHOWERS WILL RESULT IN 
PONDING OF WATER ON ROADWAYS. MOTORISTS ARE URGED TO SLOW DOWN AND 
USE EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3504 7946 3506 7950 3506 7957 3509 7958
      3512 7957 3517 7961 3519 7966 3524 7967
      3525 7970 3536 7972 3537 7936 3518 7931
TIME...MOT...LOC 2232Z 167DEG 9KT 3505 7947

$$

VINCENT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 4, 2:57 PM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 4, 2:57 PM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
257 PM EDT SAT AUG 4 2012

.SYNOPSIS...
BERMUDA HIGH PRESSURE WILL DOMINATE THROUGH THE WEEKEND...WHILE A
COLD FRONT WILL APPROACH FROM THE NORTHWEST AND WEAKEN OVER THE
CENTRAL APPALACHIANS AND MIDDLE ATLANTIC STATES EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
AS OF 235 PM...

ISOLATED SHOWERS AND A FEW THUNDERSTORMS EXPECTED THIS AFTERNOON
WITH LOWEST CHANCES VICINITY OF HIGHWAY ONE. WEAKENING VORTICITY
CENTER OVER SOUTHWEST VIRGINIA MAY BE ABLE TO SET OFF A FEW SHOWERS
IN THE NORTHWEST LATE THIS AFTERNOON AND THIS EVENING. INSTABILITY
AND AFTERNOON HEATING EAST OF INTERSTATE 95 WILL PRODUCE A FEW
SHOWERS IN THAT AREA. MOST IF NOT ALL ACTIVITY SHOULD END MID TO
LATE EVENING.

WEAK WARM ADVECTION NEAR THE SURFACE TONIGHT WITH AMPLE MOISTURE
BENEATH THE RADIATIONAL COOLING INVERSION. EXPECT MORE WIDESPREAD
STRATUS TONIGHT THAN THIS MORNING... PERHAPS DEVELOPING SLIGHTLY
EARLIER. AREAS OF LOCALLY DENSE FOG AS WELL. LOW TEMPERATURES 71
TO 74.

SUNDAY WILL SEE THE APPROACH OF A BROAD TROUGH ASSOCIATED WITH A
SOUTHERN CANADA LOW TRAVELING EASTWARD NORTH OF THE GREAT LAKES. THE
NAM PRODUCES A WEAK WAVE IN THIS TROUGH TO ALLOW PRECIPITATION OVER
THE NORTHWEST PIEDMONT BEFORE DARK. HOWEVER IT IS MORE LIKELY THAT
PRECIPITATION ASSOCIATED WITH THIS SYSTEM WILL BE DELAYED UNTIL
CLOSER TO DARK. IN THE EAST... SOUTH SOUTHEAST FLOW WILL ALLOW THE
SEABREEZE TO PUSH FURTHER INLAND THAN NORMAL... FOR SMALL RAIN
CHANCES SOUTHEAST IN THE AFTERNOON.

GOOD MODEL AGREEMENT IN STALLING THE SOUTHERN PORTION OF THE MAIN
TROUGH TO OUR NORTHWEST SUNDAY NIGHT. SMALL CHANCES FOR RAIN
NORTHWEST BEFORE MIDNIGHT... WITH EVENING PRECIPITATION ELSEWHERE
DRYING UP WITH LOSS OF HEATING. A LITTLE MORE WIND THAN SATURDAY
NIGHT WILL MAKE DENSE FOG UNLIKELY AND FAVOR STRATUS DEVELOPMENT
WHICH SHOULD BE RELATIVELY WIDESPREAD. THE ABOVE SHOULD KEEP
TEMPERATURES ABOVE NORMAL... AT 72 TO 76.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 1250 PM SATURDAY...

WHILE THE POWERFUL UPPER LOW OVER THE NORTHERN PLAINS THIS MORNING
WILL HAVE LIFTED WELL TO OUR NORTH OVER SOUTHEASTERN CANADA...NWP
GUIDANCE IS IN AGREEMENT THAT A TRAILING POSITIVELY-TILTED TROUGH
AXIS WILL SETTLE INTO VA/NC MON-TUE. ASSOCIATED...ALBEIT WEAK HEIGHT
FALLS ON THE ORDER OF 10-20 METERS (/12 HR) WILL LIKEWISE OVERSPREAD
NC...WHICH IN CONJUNCTION WITH A DEEPLY MOIST...UNCAPPED...AND
CONDITIONALLY UNSTABLE ENVIRONMENT CHARACTERIZED BY PRECIPITABLE
WATER VALUES OF 2-2.25" AND SURFACE DEWPOINTS AOA 70 DEGREES...
SHOULD SUPPORT SCATTERED TO NUMEROUS SHOWERS AND STORMS MON AFT
THROUGH TUE NIGHT - DIURNALLY-MAXIMIZED AND MOST HIGHLY CONCENTRATED
OVER THE NORTHERN AND NW PIEDMONT ON MON AND CWFA-WIDE ON TUE.

IT SHOULD BE NOTED THAT THE NWP GUIDANCE STILL INDICATES THE
SURFACE FRONT ATTENDANT TO THE TROUGH ALOFT WILL NOT MOVE INTO...OR
STALL OVER...CENTRAL NC; AND IT WILL ACCORDINGLY BE A RELATIVE
NON-PLAYER AS A LOW LEVEL FORCING (OR COOLING/DRYING) MECHANISM. AS
SUCH...STORM COVERAGE OVER CENTRAL NC WILL NOT BE AS GREAT AS IT
OTHERWISE WOULD IN SUCH A MOIST AND CONDITIONALLY UNSTABLE
ENVIRONMENT...AMIDST CYCLONIC FLOW ALOFT. INSTEAD...CONVECTIVE
OUTFLOW FROM PRECEDING CONVECTION TRIGGERED BY THE FRONT TO THE
NORTH...AND/OR DIFFERENTIAL DIABATIC HEATING BOUNDARIES ALONG
LOW-MID LEVEL CLOUD EDGES...WILL SERVE AS SHALLOW LOW LEVEL FOCI.
REGARDLESS...CONVECTION WILL BE VERY SLOW-MOVING AND CAPABLE OF
PRODUCING TORRENTIAL DOWNPOURS AND MOSTLY SUB-SEVERE PRECIPITATION-
LOADED DOWNBURST WINDS...OWING TO WEAK STEERING FLOW AND HIGH
MOISTURE CONTENT THROUGHOUT THE TROPOSPHERE.

LIMITED INSOLATION BENEATH A MULTI-LAYERED OVERCAST MAY HOLD
TEMPERATURES ACROSS THE NORTHERN AND NORTHWEST PIEDMONT WELL BELOW
AVERAGE...IN THE LOWER 80S MON...AND ESPECIALLY WHEN THE
AFOREMENTIONED FRONT MAKES ITS CLOSEST APPROACH OVER NORTHEASTERN NC
ON TUE. ELSEWHERE...TEMPERATURES WILL RANGE IN THE LOWER 90S (TO
PERHAPS MIDDLE 90S ACROSS THE SANDHILLS) MON...AND MIDDLE TO UPPER
80S TUE. SOUPY LOWS IN THE LOWER TO MIDDLE 70S.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 255 PM SATURDAY...

MEDIUM RANGE GUIDANCE REMAINS IN RELATIVELY GOOD AGREEMENT REGARDING
THE DEVELOPMENT OF A LONGWAVE TROUGH JUST WEST OF THE
APPALACHIANS...WHICH WOULD SUPPLY CENTRAL NC WITH A PERTURBED AND
CONTINUED DEEPLY MOIST SOUTHWEST FLOW ALOFT THROUGHOUT THE PERIOD.
ALTHOUGH TIMING OF INDIVIDUAL SHORTWAVES AND ASSOCIATED FOCUSED
FORCING FOR ASCENT IS SOMEWHAT IN QUESTION AT THIS TIME RANGE...NWP
GUIDANCE SUGGESTS A WAVE PERIOD OF ABOUT 24 HOURS. CONVECTIVE
COVERAGE AND INTENSITY WILL ACCORDINGLY COINCIDE WITH BOTH THE
APPROACH OF THESE SHORTWAVES IN CYCLONIC FLOW ALOFT...AND DIURNAL
HEATING. TEMPERATURES SHOULD RANGE FROM MID-UPPER 80S ON AVERAGE FOR
HIGHS...AND GENERALLY IN THE LOWER-MIDDLE 70S FOR LOWS. RELATIVELY
WEAK MID-UPPER LEVEL FLOW...WITH RESULTANT 10-20 KTS OF BULK
SHEAR...SUGGESTS DISORGANIZED CONVECTIVE MODES (PULSE/MULTI-
CELL)...WITH SIMILAR HAZARDS AS THOSE IN THE SHORT TERM FORECAST -
TORRENTIAL DOWNPOURS AND A MARGINALLY HIGHER CHANCE OF
PRECIPITATION-LOADED DOWNBURST WINDS OWING TO A GREATER LIKELIHOOD
OF MULTI-CELL ORGANIZATION/MERGED COLD POOLS.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
AS OF 205 PM...

ISOLATED TO WIDELY SCATTERED SHOWERS AND STORMS WILL BE POSSIBLE
THROUGH THIS EVENING. A SOUTHERLY MOIST LOW LEVEL FLOW WILL
RESULT IN WIDESPREAD FOG AND STRATUS LATE TONIGHT AND EARLY
SUNDAY MORNING.

AFTERNOON THUNDERSTORMS SUNDAY. SCATTERED SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE MONDAY AFTERNOON INTO WEDNESDAY NIGHT. MAINLY
AFTERNOON SHOWERS AND THUNDERSTORMS THURSDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MWS
SHORT TERM...MWS
LONG TERM...MWS
Hazardous weather outlook, Aug 4, 4:17 PM EDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
417 PM EDT SAT AUG 4 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-051130-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
417 PM EDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PRESENCE OF AN UPPER LEVEL TROUGH WILL RESULT IN SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS MONDAY THROUGH FRIDAY.
TORRENTIAL DOWNPOURS WITH A CONSEQUENT THREAT OF LOCALIZED
FLOODING...AND ISOLATED DAMAGING WIND GUSTS...WILL BE THE PRIMARY
HAZARDS.

MWS

In the hours before

Special weather statement, Aug 4, 6:35 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
635 PM EDT SAT AUG 4 2012

NCZ075-042315-
MOORE-
635 PM EDT SAT AUG 4 2012

...HEAVY SHOWERS WITH GUSTY WINDS WILL MOVE ACROSS MOORE COUNTY
THROUGH 715 PM EDT...

AT 632 PM EDT...DOPPLER RADAR INDICATED HEAVY SHOWERS WITH GUSTY
WINDS OVER PINEBLUFF...OR ABOUT 10 MILES SOUTH OF SOUTHERN PINES...
MOVING NORTH AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE PINEBLUFF...ABERDEEN...
PINEHURST...FOXFIRE...TAYLORTOWN...AND SEVEN LAKES.

HAZARDS INCLUDE...
GUSTY WINDS UP TO 40 MPH.
HEAVY RAINFALL AND PONDING OF WATER ON ROADWAYS.

LOCALLY HEAVY RAINFALL ASSOCIATED WITH SHOWERS WILL RESULT IN
PONDING OF WATER ON ROADWAYS. MOTORISTS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3504 7946 3506 7950 3506 7957 3509 7958
      3512 7957 3517 7961 3519 7966 3524 7967
      3525 7970 3536 7972 3537 7936 3518 7931
TIME...MOT...LOC 2232Z 167DEG 9KT 3505 7947

VINCENT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:53 PM EDTSpecial Weather StatementRAHDavie67 min

Nearby

Special Weather Statements in North Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.